Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 92, NWS Blacksburg, VA

September 12, 2018Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 12, 2018, 2:53 AM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2018, 2:53 AM EDT (06:53 UTC)
Expired
Sep 12, 2018, 5:45 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Watauga County, NC

The radar

The Roanoke radar (KFCX), 150 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WGUS51 KRNK 120653
FFWRNK
NCC189-120945-
/O.NEW.KRNK.FF.W.0092.180912T0653Z-180912T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
253 AM EDT WED SEP 12 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Watauga County in northwestern North Carolina...

* Until 545 AM EDT

* At 251 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain have developed across the eastern parts of Watauga
  county, continuing southward into Avery and Burke counties. 
  One inch of rain has already fallen in the eastern part of the
  county during the past hour and additional rainfall of 2-3
  inches during the next hour is possible as these thunderstorms
  move across the county. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Boone...
  Blowing Rock...
  Foscoe...
  Deep Gap...
  and Todd.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Additional rainfall amounts of 2 to 3 inches are possible in
the warned area.

This includes the following streams and drainages...
Norris Fork...
Laurel Fork...
South Fork Laurel Creek...
Stony Fork...
and Meat Camp Creek.

This includes The following Location Appalachian State University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3635 8164 3630 8159 3627 8157 3628 8155
      3624 8148 3620 8146 3614 8150 3612 8154
      3612 8171 3611 8181 3616 8183 3619 8185

$$

RAB
2 follow-up statements
010 
WGUS71 KRNK 120908
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
508 AM EDT WED SEP 12 2018

NCC189-120945-
/O.CON.KRNK.FF.W.0092.000000T0000Z-180912T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
508 AM EDT WED SEP 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR 
WATAUGA COUNTY...

At 503 AM EDT, Thunderstorms and heavy rainfall have decreased 
across the warned area. Light to moderate rainfall continues across 
the eastern portion of the county, generally east of a Foscoe to 
Todd line. Additional thunderstorms across Caldwell and Avery County 
may move north into eastern Watauga County during the next hour. 
Rainfall amounts during the past few hours have ranged from 1 to 2.5 
inches across the eastern half of the county.

Some gravel driveways were reported to have been washed out in the 
Boone and Aho areas, but no significant flash flooding has yet been 
reported. Nonetheless, with excessive runoff and saturated ground 
combined with additional rainfall, flash flooding remains possible. 

Excessive rainfall over the warned area can cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

Some locations that will experience flooding include...
Boone...
Blowing Rock...
Foscoe...
Deep Gap...
and Todd.

This includes The following Location Appalachian State University.

This includes the following streams and drainages...
Norris Fork...
Laurel Fork...
South Fork Laurel Creek...
Stony Fork...
and Meat Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3635 8164 3630 8159 3627 8157 3628 8155
      3624 8148 3620 8146 3614 8150 3612 8154
      3612 8171 3611 8181 3616 8183 3619 8185

$$

RAB
363 
WGUS71 KRNK 120945
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
545 AM EDT WED SEP 12 2018

NCC189-120954-
/O.EXP.KRNK.FF.W.0092.000000T0000Z-180912T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
545 AM EDT WED SEP 12 2018

...THE FLASH FLOOD WARNING FOR WATAUGA COUNTY WILL EXPIRE AT 545 AM 
EDT...

Rainfall has diminished across the area. Flood waters have receded. 
Flash flooding is no longer expected to pose a threat. Some areas 
may still have high or standing water. Please continue to heed any 
remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3635 8164 3630 8159 3627 8157 3628 8155
      3624 8148 3620 8146 3614 8150 3612 8154
      3612 8171 3611 8181 3616 8183 3619 8185

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:49 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 11, 11:49 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1149 PM EDT Tue Sep 11 2018

.SYNOPSIS...
A lingering frontal boundary stretching across the Appalachians
and central mid Atlantic region will continue to bring scattered
sowers and thunderstorms to the region through midweek.
Hurricane Florence will slowly approach the region during the
latter portions of the week and may bring significant rainfall,
strong wind gusts, and potentially significant flooding to the
area as early as this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 918 PM EDT Tuesday...

Convection continues across the far west near the residual
surface front along the Blue Ridge and out over the southeast
associated with outflow/sea breeze interaction. Instability
continues to linger across the east where based on latest short
term solutions, appears showers may linger until midnight. Thus
bumping pops to a period of likelys far southeast this evening
with lingering chance pops overnight eastern half per latest
HRRR. Otherwise main concern with the flooding threat far west
where showers have become quite spotty. This along with lack of
instability, and weakening support overnight supports
cancelling the going flash flood watch as not expecting enough
coverage to produce flooding at this point. However will see the
low level wedge redevelop after midnight resulting in another round
of stratus and fog by morning. Higher dewpoints under clouds
also suggest warmer lows tonight so bumped up a few degrees in
spots with a few locations perhaps staying above 70 out east.
Otherwise lows mostly in the 60s.

Previous discussion as of 300 PM EDT Tuesday...

A lingering diffuse frontal boundary remains draped across the
Appalachians and central mid Atlantic region. This will serve as
a focus for convection into tonight. High precipitable water
values will continue our threat for locally heavy rainfall and
potential flooding mainly along and west of the Blue Ridge into
tonight. There is also some shallow shear present so some
storms may become strong and will monitor radar trends for any
potential severe threat.

High pressure over the northeastern US will then wedge down
east of the mountains once again overnight with some lingering
showers and areas of fog developing once again.

Expect some initial surges of tropical moisture to enter form
the east and interact with the wedge to generate showers and
thunderstorms once again toward the end of the valid period,
with a continued chance for locally heavy rainfall.

Lows tonight will generally be in the 60s, with highs Wednesday
in the low/mid 80s east of the Blue Ridge and in the low/mid 70s
to the west.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 400 PM EDT Tuesday...

Guidance continues to trend slower and farther to the left
(south) with the respect to Hurricane Florence. Please see
latest forecasts from the Tropical Prediction Center with
respect to the latest official forecast. Confidence remains high
for a major landfalling Hurricane vcnty of the NC/SC border
with increasing uncertainty as to the track once it moves
inland. Impacts to our forecast area will hinge on this outcome
so the best advice until trends prove otherwise is to prepare
for the worst...which means to anticipate excessive rainfall,
flooding, and potential power outages from downed trees.

As of 200 PM Tuesday, Florence was moving to the west-northwest
as a category 4 hurricane, centered about 845 miles ESE of Cape
Fear, North Carolina. Based on latest guidance this storm is
forecast to make landfall Friday morning. There will likely be
an area of subsidence around the outer perimeter of the
hurricane which will prohibit shower formation for our area
Thursday. It is possible this subsidence could linger into
Friday before deeper moisture would arrive from the outer bands
of the cyclone. As such, have trimmed QPF in the short term,
and placed more emphasis on the weekend for the rainfall
associated with the hurricane.

Temperatures during this portion of the forecast will reflect
highs in the upper 70s and lower 80s with lows in the mid 60s to
around 70 degrees.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 400 PM EDT Tuesday...

As noted in the short term section of this discussion, the
hurricane track is key to our forecast for this weekend and
early next week.  One thing to keep in mind is a very expansive
coverage of very heavy rain is still expected to impact the
region from Florence as we progress through the weekend, with
many parts of the region having the potential for receiving
rainfall amounts in the 5 to 15 inch range. If the higher end
rainfall amounts are realized, serious flooding would become
likely. Planning should be based on these high end amounts.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
As of 1145 PM EDT Tuesday...

Clusters of showers/storms look to continue across the region
overnight near a lingering weak frontal boundary and within residual
outflow along sea breeze convection that pushed in from the
southeast earlier. This along with redevelopment of the low
level wedge likely to keep mostly MVFR to IFR conditions in
place with possible LIFR in the valleys due to fog/stratus
toward morning. Showers look most widespread across
southern/eastern sections so will cover with either prevailing
or vicinity mention including TEMPO groups for lower vsbys in
spots overnight.

Similar setup again on Wednesday to today with enough tropical
moisture interaction with the residual weak boundary to result
in at least scattered showers and storms Wednesday afternoon.
However coverage remains uncertain so only including VCSH/VCTS
in spots mainly near the Blue Ridge for now.

Winds will generally be light easterly with little impact to
aircraft operations.

Extended Discussion...

May see overall VFR return Thursday pending the timing of
Florence with much of the region still west of this system until
late week. Sub-VFR appears likely on Friday with Florence
across coastal southeast North Carolina based on the latest
track from the National Hurricane Center. With Florence now
expected to drift west toward the western Carolinas this
weekend...a delay in rain bands associated with the hurricane
could occur with heavier rainfall perhaps staying south of most
of the terminals into Sunday.

Confidence is medium for all elements into Wednesday, but
gradually transitions to below average confidence by Thursday
into/through Sunday due to existing uncertainties associated
with the movement and placement of Florence.

&&

.HYDROLOGY...
As of 400 PM Tuesday...

As alluded to above Hurricane/TS Florence and/or its remains
continues to offer the potential for a major hydrologic event.
What can be said with assurance at this juncture is that we are
going into this event with wet antecedent conditions. Output
from the National Water Model shows nearly all our streams and
rivers running at above to much above normal flows for this time
of year and a similar condition is evident on the USGS
Waterwatch website. Admittedly, those normal flows are near
their annual minima in early to mid-September but with the
rainfall projected on the consensus of models, moderate to major
flooding within several river basins is not out of the
question. In fact, antecedent conditions may not matter that
much if we get enough rain. The other major issue is the
possibility of landslides. This was addressed in a PNS issued
earlier, WBCPNSRNK. Suffice to say the potential exists.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...JH/MBS
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/MBS/WERT
HYDROLOGY...PC
Hazardous weather outlook, Sep 11, 9:26 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
926 PM EDT Tue Sep 11 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-130130-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
926 PM EDT Tue Sep 11 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected Wednesday. A few of
these could produce locally heavy rainfall, mainly during the
afternoon and evening, resulting in localized flooding.

Looking toward the end of the week, there is increasing potential
that Hurricane Florence will move inland along the South Carolina or
North Carolina coast line, then track slowly west to northwest into
western North Carolina, then potentially stall or meander about
the western North Carolina, southwest Virginia, eastern Tennessee
area for several days into early next week. While confidence in this
scenario is increasing, there remains much uncertainty in a specific
forecast and it will be later this week before such details are
better known and can be refined. However, the currently projected
scenario could result in catastrophic flooding rainfall across the
mountains of western North Carolina, western Virginia, and eastern
West Virginia. Strong and gusty winds could also impact much of the
forecast area late this week and into the weekend, and last for a
considerable length of time as well causing damage to trees and
powerlines. It is imperative that all residents of the forecast area
closely monitor the progress of Hurricane Florence and remain
abreast of the latest forecasts, watches, and warnings issued
throughout the week. Please continue to monitor the latest forecasts
from the National Hurricane Center and local National Weather
Service
forecast offices over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 12, 1:53 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 AM EDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     FLASH FLOOD      2 S ROANOKE AIRPORT     37.31N  79.98W
09/12/2018                   CITY OF ROANOKE    VA   BROADCAST MEDIA

            FLASH FLOODING OBSERVED ALONG FRANKLIN ROAD NEAR THE
            7-ELEVEN. SEVERAL INCHES OF WATER FLOWING OVER THE ROAD.

&&

EVENT NUMBER RNK1801349

RAB
Local storm report, Sep 12, 1:55 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 AM EDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     FLOOD            2 S ROANOKE AIRPORT     37.31N  79.98W
09/12/2018                   CITY OF ROANOKE    VA   BROADCAST MEDIA

            MINOR FLOODING REPORTED IN THE GARST CREEK VILLAGE AREA
            OF SOUTHWEST ROANOKE.

&&

EVENT NUMBER RNK1801350

RAB
Local storm report, Sep 12, 1:58 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 AM EDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLASH FLOOD      CAVE SPRING             37.23N  80.01W
09/12/2018                   ROANOKE            VA   911 CALL CENTER

            SEVERAL INCHES OF WATER FLOWING OVER ELECTRIC ROAD AND
            BRAMBLETON ROAD IN THE CAVE SPRING AREA. ROANOKE COUNTY
            911 REPORTS THAT ELECTRIC ROAD WAS BEING CLOSED DUE TO
            FLOODING IN THIS AREA.

&&

EVENT NUMBER RNK1801351

RAB
Local storm report, Sep 12, 2:01 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 AM EDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     FLOOD            2 S ROANOKE AIRPORT     37.30N  79.98W
09/12/2018                   CITY OF ROANOKE    VA   BROADCAST MEDIA

            BASEMENT FLOODING OF A HOME REPORTED ALONG NORTHWEST
            HERSHBERGER ROAD.

&&

EVENT NUMBER RNK1801352

RAB
Local storm report, Sep 12, 2:05 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 AM EDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     FLOOD            2 SSE ROANOKE           37.25N  79.95W
09/12/2018                   CITY OF ROANOKE    VA   BROADCAST MEDIA

            PARKING LOT FLOODED AT THE RAMADA INN ON FRANKLIN ROAD,
            DOWNTOWN ROANOKE. SOME CUSTOMERS BEING MOVED TO OTHER
            LOCATIONS.

&&

EVENT NUMBER RNK1801353

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:12 AM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Surry2 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.